What causes muscle stiffness in an elderly person with Parkinson's disease?

default
Posted on Wed, 25 Oct 2017 in Brain and Spine
Question: My mother is 84 years old and taking medicines for Parkinson (PD) for the last 12 years as detailed below. In the early days of disease, she had a fall resulting spinal injury and thus confined to bed and chair.Otherwise she is healthy. She had stiff muscles but no shivering.
Medicines presently used
Syndopa + 3 times one tablet each
Ropark 0.25 three times a day
Rosalect .5 half tablet a day
Nuetrofil syrup 15 ml per day
Dexorange Syrup 15 ml
Multi Vitamin and Vitamin E tablets/syrup


But there was sudden deterioration in her health condition during the last 6 months. Her sleep time gradually increased. She reduced talking and feeling difficulty in breathing. Both foot are swollen and complaining heaviness and pain in legs. A basic medical checkup and blood screening done a fortnight back revealed that all her vital health parameters are normal.

Further, since last one week she almost stopped recognising the persons and occasionally opening her eyes with stale look. Only for few minutes a day she could respond and recognise. She is expressing some difficulty in swallowing but accepting semi solid food and liquid diet. She is able to swallow tablets. There is no change in bowel. We, the family member with help of nurse taking care of her. It is her wish that she should not undergo harsh medical treatment/procedures in hospitals and we are ready to serve her. We are in a small town with no experts in the field.

We request to inform
her present health condition
Whether any change/additions in medicines can prolong the ill effects of disease for some more period
Any precautions we need to take to keep her last leg of life comfortable.
Is there any advantage in getting her admitted in hospital


doctor
Answered by Dr. Sudhir Kumar 54 minutes later
Brief Answer:
Medicines may be reduced.

Detailed Answer:
Thank you for posting your query.

I am Dr Sudhir Kumar, Neurologist, and I would try my best to help you.

I have noted your mother's clinical details. Based on this, she seems to be suffering from dementia, in addition to Parkinsonism. I agree with her wish that home care is more comfortable and better, rather than hospitalisation. This is mainly because the neurological condition (both dementia and parkinsonism can not be reversed or cured).

Since she is mostly confined to chair and bed, and not walking, it may be useful to reduce her medications. Syndopa has a lot of side effects and you can try reducing it to twice daily. Every 2-3 weeks, further reduction can be tried.

For memory impairment, donepezil tablets may help. I usually start a dose of 5 mg after breakfast in my patients.

The main precaution is to prevent aspiration pneumonia. If you think she is not able to swallow properly at any stage, Ryle's tube (tube from nose to stomach) feeding should be started, to prevent food particles entering the lungs.

I hope my answer helps. Please get back if you have any follow up queries or if you require any additional information.

Wishing you good health,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX XXXXXXX
Click on this link to ask me a DIRECT QUERY: http://bit.ly/Dr-Sudhir-kumar
My BLOG: http://bestneurodoctor.blogspot.in


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 5945 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics ,  

Recent questions on  Syndopa

doctor1 MD

Re: Advice regarding Mrs. Sunaina Lal 70/F UHID: APJI.0000 DT. 03 APR-2017 Dear Sir, The subject patient had been advised medicine for three months...

doctor1 MD

Hi, my mom is 76 and she is taking Syndopa plus since last one month (3 times for the 1st 2 weeks and 4 times since then) Is it advisable to take...

doctor1 MD

My age is 72 yr. I have problems of trembling of hand & leg. It has started since 7 months & due to ignorance i have delayed the treatment.
On...

doctor1 MD

Hi Doctor! My father is of 76 years old and suffering from Parkinsons for last 3 years. First 2 years he was irregular in medication and last 1...

Get personalised answers from verified doctor in minutes across 80+ specialties

177 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2